Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Wichita, KS

May 11, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2017, 3:13 PM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 3:13 PM CDT (20:13 UTC)
Expired
May 11, 2017, 3:52 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KICT 112013
SVRICT
KSC099-125-133-205-112115-
/O.NEW.KICT.SV.W.0068.170511T2013Z-170511T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
313 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wilson County in southeastern Kansas...
  Western Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...
  Eastern Montgomery County in southeastern Kansas...

* Until 415 PM CDT

* At 312 PM CDT, a severe thunderstorm was located near Liberty, or
  near Coffeyville, moving north at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Coffeyville, Cherryvale, Thayer, Dearing, Mound Valley, Galesburg,
  Liberty, Earlton, Parsons Tri City Airport, Lake Parsons, Angola,
  Dennis, Big Hill Lake and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is likely producing large hail. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9540 3700 9574 3764 9558 3760 9525
TIME...MOT...LOC 2012Z 194DEG 34KT 3711 9558 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
2 follow-up statements
593 
WWUS53 KICT 112030
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
330 PM CDT THU MAY 11 2017

KSC099-125-133-205-112115-
/O.CON.KICT.SV.W.0068.000000T0000Z-170511T2115Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
330 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN WILSON...WESTERN LABETTE...SOUTHWESTERN NEOSHO AND
EASTERN MONTGOMERY COUNTIES...

At 329 PM CDT, a severe thunderstorm was located near Thayer, or 8
miles south of Chanute, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Coffeyville, Cherryvale, Thayer, Dearing, Mound Valley, Galesburg,
Liberty, Earlton, Parsons Tri City Airport, Lake Parsons, Angola,
Dennis, Big Hill Lake and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9540 3700 9574 3764 9558 3760 9525
TIME...MOT...LOC 2029Z 204DEG 33KT 3756 9551 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
796 
WWUS53 KICT 112052
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
352 PM CDT THU MAY 11 2017

KSC099-125-133-205-112101-
/O.CAN.KICT.SV.W.0068.000000T0000Z-170511T2115Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
352 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...WESTERN
LABETTE...SOUTHWESTERN NEOSHO AND EASTERN MONTGOMERY COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However small hail, gusty winds and heavy rain are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
northern Neosho county until 445 PM CDT.

LAT...LON 3700 9540 3700 9574 3764 9558 3760 9525
TIME...MOT...LOC 2050Z 194DEG 34KT 3777 9544 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:21 PM CDT, 52 minutes earlier.

Area forecast discussion, May 11, 2:21 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
221 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Thu May 11 2017

Short term guidance is fairly similar in showing an west-east band
of mid-level convergence/frontogenesis over the southern Flint Hills
and southeast Kansas into the early evening as the closed translates
east across northern Oklahoma. Coincident with the higher PWAT values
and northern edge of the better instability will support a heavy
rainfall/flash flooding threat even after the severe risk begins
to diminish during the evening. The upper low will turn to more
of a southeast movement later tonight into Friday as it moves into
the Ozarks/Arkansas. A general clearing and drying out trend is
expected to commence on Friday with dry weather and a warming
trend through the upcoming weekend. Upper ridging will reside
across the central Conus by Saturday as a shortwave lifts out over
the Rockies late in the day within the mean upper longwave across
the far West Conus. Temperatures will continue to warm within the
mid and lower troposphere with just a slight dampening of the
mean ridge aloft by Sunday across the area.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 221 PM CDT Thu May 11 2017

The weather pattern looks to turn to a more classic Spring or May
regime much of next week. An axis of low level moisture is expected
to increase in the persistent southerly flow with more of a classic
surface dry-line setting up across western into central Kansas. A
fairly consistent signal exists in the medium range in showing a
decent upper shortwave trof lifting out across the Plains by late
Tuesday for perhaps a more organized risk for storms and even
severe weather. The evolving upper low over the western CONUS
should then affect the area by late again on Thursday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1250 PM CDT Thu May 11 2017

Thunderstorms are likely across Southern KS until this evening as
an intense low pressure center moves slowly east. While a few
severe TSRA are possible (especially in Southeast KS) the greatest
threat is for very heavy rains that'll cause 2-4SM visibilities,
especially at KICT & KCNU. Ceilings are likely to drop into "low-
end" MVFR category at both KICT & KCNU with IFR ceilings likely at
KCNU this evening. Ceilings & visbilities will improve quickly for
Central KS late this afternoon with KHUT & KICT in VFR status
early this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  73  49  77 /  60   0   0   0
Hutchinson      49  72  48  77 /  40   0   0   0
Newton          49  72  49  76 /  50   0   0   0
ElDorado        52  72  49  77 /  60   0   0   0
Winfield-KWLD   54  72  49  77 /  80   0   0   0
Russell         43  73  46  79 /  20   0   0   0
Great Bend      44  72  46  78 /  20   0   0   0
Salina          47  74  48  79 /  30   0   0   0
McPherson       48  72  47  77 /  40   0   0   0
Coffeyville     57  73  50  77 /  90  20   0   0
Chanute         56  72  49  77 /  80  10   0   0
Iola            55  72  50  77 /  70  10   0   0
Parsons-KPPF    57  72  50  77 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for KSZ093>096-
098>100.

Flash Flood Watch until 8 PM CDT this evening for KSZ091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...EPS
Hazardous weather outlook, May 11, 12:18 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1218 PM CDT Thu May 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1218 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible this afternoon and early
this evening, across most of Southern Kansas where quarter sized
hail and damaging winds around 60 mph are both possible. A short
lived tornado or two cannot be ruled out over extreme Southeast
Kansas.

Very heavy rains are also likely and may cause flash flooding across
Southeast Kansas. For further details, please refer to the latest Flash
Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather system is expected to move into the Central Plains
on Tuesday. A few severe thunderstorms are possible across Central
and South Central Kansas for Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Special weather statement, May 11, 9:54 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
954 AM CDT THU MAY 11 2017

KSZ072-096-111530-
Neosho KS-Allen KS-
954 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1030 AM CDT

* At 948 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chanute...moving northeast at
  40 mph.

Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Chanute, Iola, Humboldt, La Harpe, Gas, Elsmore, Bassett, Iola
  Airport, Petrolia and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3758 9543 3764 9553 3784 9552 3800 9542
      3784 9508
TIME...MOT...LOC 1453Z 212DEG 27KT 3771 9547

ES
Local storm report, May 11, 9:56 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HEAVY RAIN       SEDAN                   37.13N 96.18W
05/11/2017  E2.76 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

0953 AM     HEAVY RAIN       HALE                    37.23N 96.02W
05/11/2017  E2.56 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

BDK
Local storm report, May 11, 10:21 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HEAVY RAIN       2 ESE LORRAINE          38.56N 98.28W
05/11/2017  M2.48 INCH       ELLSWORTH          KS   COCORAHS

            24 HR TOTAL.

1019 AM     HEAVY RAIN       6 SE ARKANSAS CITY      37.01N 96.96W
05/11/2017  M3.10 INCH       COWLEY             KS   COCORAHS

            24 HR TOTAL.

&&

BDK
Special weather statement, May 11, 1:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
126 PM CDT THU MAY 11 2017

KSZ082-111915-
Kingman KS-
126 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Kingman County in south central Kansas...

* Until 215 PM CDT

* At 124 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Medicine
  Lodge...moving northeast at 10 mph.

Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe or a warning is issued by the National Weather Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3739 9846 3748 9846 3741 9829 3738 9831
TIME...MOT...LOC 1825Z 210DEG 8KT 3735 9852

ES
Local storm report, May 11, 2:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 W ZENDA               37.44N 98.30W
05/11/2017  E1.00 INCH       KINGMAN            KS   LAW ENFORCEMENT

            A FEW WINDOWS TO A RESIDENCE BROKEN.

&&

BDK
Special weather statement, May 11, 2:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
256 PM CDT THU MAY 11 2017

KSZ099-100-112045-
Montgomery KS-Labette KS-
256 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...

* Until 345 PM CDT

* At 254 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near South Coffeyville, or 6 miles
  south of Coffeyville...moving northeast at 30 mph.

Hail up to the size of nickels and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Coffeyville, Cherryvale, Oswego, Altamont, Edna, Dearing, Mound
  Valley, Liberty, Parsons Tri City Airport, Angola, Big Hill Lake
  and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe or a warning is issued by the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3700 9575 3738 9557 3738 9553 3718 9511
      3700 9530
TIME...MOT...LOC 1954Z 213DEG 24KT 3695 9560

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:06 PM CDTAreal Flood WarningICTChautauqua, Cowley12 hr
May 10, 10:21 PM CDTSpecial Weather StatementICTRice39 min
May 11, 1:42 AM CDTAreal Flood WarningICTRice12 hr
May 11, 3:44 AM CDTSpecial Weather StatementICTRice61 min
May 11, 4:07 AM CDTSpecial Weather StatementICTRice68 min
May 11, 4:37 AM CDTSpecial Weather StatementICTEllsworth23 min
May 11, 5:14 AM CDTSpecial Weather StatementICTSaline31 min
May 11, 6:00 AM CDTSpecial Weather StatementICTSaline30 min
May 11, 6:32 AM CDTSpecial Weather StatementICTMarion28 min
May 11, 9:13 AM CDTSpecial Weather StatementICTNeosho32 min
May 11, 9:54 AM CDTSpecial Weather StatementICTAllen36 min
May 11, 10:56 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more12 hr
May 11, 1:26 PM CDTSpecial Weather StatementICTKingman49 min
May 11, 1:57 PM CDTSevere Thunderstorm WarningICTHarper, Kingman63 min
May 11, 2:43 PM CDTSevere Thunderstorm WarningICTHarper, Kingman62 min
May 11, 2:56 PM CDTSpecial Weather StatementICTLabette49 min
May 11, 3:37 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson45 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner39 min
May 11, 3:58 PM CDTAreal Flood WarningICTHarper, Kingman26 hr
May 11, 4:32 PM CDTAreal Flood WarningICTChautauqua, Cowley, Labette, Montgomery, Neosho, Wilson26 hr
May 11, 5:11 PM CDTAreal Flood WarningICTSedgwick6 hr
May 11, 5:26 PM CDTFlash Flood WarningICTKingman, Sedgwick, Sumner5 hr
May 11, 5:38 PM CDTFlash Flood WarningICTChautauqua6 hr
May 11, 6:42 PM CDTSpecial Weather StatementICTChautauqua, Elk63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.